The National Athletic Trainers' Association published a position statement on the use of anabolic-androgenic steroids in the September Journal of Athletic Training. According to the statement, improved understanding of AAS in sports medicine and athletic communities is needed.
Robert Kersey, the lead author of the position statement and director of the athletic training education program at California State-Fullerton, projects there are an estimated 750,000 high school AAS abusers in the United States.
"It is vital that health care professionals, coaches, parents, administrators and the athletes themselves know the signs and symptoms of possible AAS abuse so they can educate others with the most current and accurate information," Kersey said in a release. "And, if athletes or others suspect AAS abuse they should bring it to the attention of the athletic trainer or other qualified health care professional."
The NATA provided this list of the signs and symptoms of AAS abuse:
-Rapid body mass or performance increases -Extreme muscular growth -Abnormal, excessive or unexpected acne -Unexplained hypertension -Euphoria and irritability -Moodiness -Aggression -Episodic depression -Secretive actions -Excessive exercise -Increased obsession with physique and diet
To read the NATA's full position statement on anabolic-androgenic steroids, click here.